Alert archive / Iowa / Tornado Warnings in 2019
Tornado Warning 17, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Sep 24, 2019, 7:37 PM CDT for Pottawattamie County, Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2019, 7:37 PM CDT (00:37 UTC)
- Expired
- Sep 24, 2019, 8:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 85 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 7:58 PM CDT | HAIL 1.75 | Avoca, IA | |
| Sep 24, 8:00 PM CDT | HAIL 1.25 | Avoca, IA | HALF DOLLAR SIZE OR SLIGHTLY LARGER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 4:43 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2127 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 16.5
The text
As transmitted.
389
WFUS53 KOAX 250037
TOROAX
IAC155-250115-
/O.NEW.KOAX.TO.W.0017.190925T0037Z-190925T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
737 PM CDT Tue Sep 24 2019
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Northeastern Pottawattamie County in southwestern Iowa...
* Until 815 PM CDT.
* At 737 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Shelby, or 22 miles west of Atlantic, moving east
at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Avoca around 750 PM CDT.
Walnut around 800 PM CDT.
Other locations impacted by this tornadic thunderstorm include Botna
Bend Park and Hancock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4140 9548 4149 9548 4148 9518 4136 9517
TIME...MOT...LOC 0037Z 263DEG 29KT 4144 9544
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
MEAD4 follow-up statements
813
WWUS53 KOAX 250048
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
748 PM CDT Tue Sep 24 2019
IAC155-250115-
/O.CON.KOAX.TO.W.0017.000000T0000Z-190925T0115Z/
Pottawattamie IA-
748 PM CDT Tue Sep 24 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHEASTERN POTTAWATTAMIE COUNTY...
At 747 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Avoca, or 18 miles west of Atlantic, moving east at
30 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Walnut around 805 PM CDT.
Other locations impacted by this tornadic thunderstorm include Botna
Bend Park and Hancock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4140 9548 4149 9548 4148 9518 4136 9517
TIME...MOT...LOC 0047Z 264DEG 26KT 4143 9537
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
MEAD587
WWUS53 KOAX 250053
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
753 PM CDT Tue Sep 24 2019
IAC155-250115-
/O.CON.KOAX.TO.W.0017.000000T0000Z-190925T0115Z/
Pottawattamie IA-
753 PM CDT Tue Sep 24 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHEASTERN POTTAWATTAMIE COUNTY...
At 753 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Avoca, or 16 miles west of Atlantic, moving east at
30 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Walnut around 805 PM CDT.
Other locations impacted by this tornadic thunderstorm include Botna
Bend Park and Hancock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4139 9539 4148 9537 4148 9518 4136 9517
TIME...MOT...LOC 0053Z 261DEG 27KT 4144 9533
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
MEAD062
WWUS53 KOAX 250101
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
801 PM CDT Tue Sep 24 2019
IAC155-250115-
/O.CON.KOAX.TO.W.0017.000000T0000Z-190925T0115Z/
Pottawattamie IA-
801 PM CDT Tue Sep 24 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHEASTERN POTTAWATTAMIE COUNTY...
At 801 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Walnut, or 14 miles west of Atlantic, moving east at
30 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Walnut around 810 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4139 9533 4148 9533 4148 9518 4136 9517
TIME...MOT...LOC 0101Z 263DEG 27KT 4144 9528
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
MEAD342
WWUS53 KOAX 250110
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
810 PM CDT Tue Sep 24 2019
IAC155-250119-
/O.EXP.KOAX.TO.W.0017.000000T0000Z-190925T0115Z/
Pottawattamie IA-
810 PM CDT Tue Sep 24 2019
...THE TORNADO WARNING FOR NORTHEASTERN POTTAWATTAMIE COUNTY WILL
EXPIRE AT 815 PM CDT...
The tornado threat has diminished and the Tornado Warning will be
allowed to expire. However, large hail and damaging winds remain
likely and a Severe Thunderstorm Warning remains in effect for the
area.
A Tornado Watch remains in effect until midnight CDT for southwestern
Iowa.
LAT...LON 4139 9533 4148 9533 4148 9518 4136 9517
TIME...MOT...LOC 0109Z 263DEG 29KT 4145 9520
$$
MEADWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Sep 24, 6:23 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 24, 6:23 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 623 PM CDT Tue Sep 24 2019 .SHORT TERM...(Tonight through Thursday Night) Issued at 301 PM CDT Tue Sep 24 2019 An upper trough continued to dig into the Northern Plains today, pulling northwesterly flow over the forecast area. At the surface, a cold front will drift southeast through southeast Minnesota, western Iowa, eastern Nebraska, and across central Kansas. southerly low level flow will pull moisture and warmer temperatures into the the region ahead of the front. Dewpoints have already risen to the upper 60s and lower 70s this afternoon. Temperatures have climbed into the the low to mid 80s. Storms are expected to fire late this afternoon and early evening, in the warm sector just ahead of the boundary. 0-6 km bulk shear will increase to 30-40 kts across the area, leading to the potential for supercells initially. A special 19Z sounding this afternoon depicted surface based CAPE up to 3800 J/kg this afternoon, as mid-level lapse rates increased to nearly 7 C/km. Large hail will be the primary threat initially. In addition, strong winds and a tornado or two may also be possible, given strong SRH and impressive hodograph curvature. Storms are expected to eventually congeal into a line as they continue to trek southeast through the region this evening. Expect precipitation chances to exit the far southeast corner of the CWA by around midnight tonight. Dry weather will return for Wednesday through most of Thursday as higher pressure builds into the region. There is a small chance for a few showers and storms as the low level jet increases late Thursday night. Otherwise, high temperatures will rise into the 70s Wednesday and Thursday. Overnight, lows will dip into the 50s tonight, and fall into the upper 40s and low 50s early Thursday morning. .LONG TERM...(Friday through Tuesday) Issued at 301 PM CDT Tue Sep 24 2019 On and off precipitation chances will continue through the extended period. The first chance will primarily be across southeast Nebraska/southwest Iowa Friday, along a weak surface boundary draped over the region. Southwesterly flow will dominate aloft as we head into the weekend. The next best chances for showers and storms will be Saturday night-Sunday, and again Monday-Tuesday. High temperatures will be in the upper 60s and 70s Friday and Saturday, before rising into the low 80s Sunday and Monday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 616 PM CDT Tue Sep 24 2019 Scattered thunderstorms will continue to move through the forecast area this evening. A cold front will finally sweep across the region tonight, ending convection from northwest to southeast. Expect storms to clear out of KOFK within the next couple of hours, with the cold front passing KLNK by 06Z tonight. Generally, VFR ceilings are expected, however some patchy MVFR is possible near thunderstorms. Winds will be light and out of the NNW behind the front Wednesday, with VFR conditions. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...KG LONG TERM...KG AVIATION...KG
Hazardous weather outlook, Sep 24, 3:15 PM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 315 PM CDT Tue Sep 24 2019 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 315 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Strong to severe thunderstorms are possible from 4pm through 11pm across much of the area. The strongest storms may contain large hail, damaging winds and a few tornadoes, especially along and north of Interstate 80 across western Iowa. Widespread rainfall amounts on the order of a quarter to a half inch are possible with locally higher amounts possible in the stronger storms. Minor to moderate flooding will continue along the Missouri River above Lewis and Clark Lake, and from near Decatur southward past Rulo. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Missouri River levels should be falling slowly at all locations the next few days. Water levels around Decatur and Omaha could drop to near or below flood stage by Friday or Saturday. Other sites should remain above flood stage at least into next week. Additional thunderstorms will be possible from late Thursday night through the weekend. Later outlooks will address the potential for severe storms in those periods. .SPOTTER INFORMATION STATEMENT... Spotter activation may likely be needed after 4pm.
In the hours before
Local storm report, Sep 24, 6:18 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
618 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM FUNNEL CLOUD 5 W DUNLAP 41.84N 95.69W
09/24/2019 HARRISON IA PUBLIC
&&Local storm report, Sep 24, 6:43 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
643 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM FUNNEL CLOUD 4 ESE DUNLAP 41.83N 95.52W
09/24/2019 SHELBY IA TRAINED SPOTTER
&&
CZLocal storm report, Sep 24, 7:14 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
714 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 3 SSW PANAMA 41.69N 95.49W
09/24/2019 E1.00 INCH SHELBY IA TRAINED SPOTTER
&&
PFSpecial weather statement, Sep 24, 7:17 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
717 PM CDT Tue Sep 24 2019
IAZ056-250045-
Shelby IA-
717 PM CDT Tue Sep 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHELBY COUNTY UNTIL 745
PM CDT...
At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near
Earling, or 20 miles south of Denison, moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Harlan, Earling, Irwin, Defiance, Westphalia and Kirkman.
A Tornado Watch remains in effect until midnight CDT for southwestern
Iowa.
LAT...LON 4165 9532 4178 9546 4187 9528 4186 9510
4181 9509 4169 9509
TIME...MOT...LOC 0017Z 243DEG 38KT 4172 9537
MEADLocal storm report, Sep 24, 7:21 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
721 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 1 SE PANAMA 41.72N 95.46W
09/24/2019 E1.00 INCH SHELBY IA EMERGENCY MNGR
&&
CZLocal storm report, Sep 24, 7:22 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
722 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 3 N NEOLA 41.50N 95.60W
09/24/2019 U1.25 INCH POTTAWATTAMIE IA PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
&&
PFThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 7:01 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 29 min |
| Sep 24, 7:17 PM CDT | Special Weather Statement | OAX | Shelby | 28 min |
| Sep 24, 7:35 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 25 min |
| Sep 24, 7:59 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 31 min |
| Sep 24, 8:08 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 10 min |
| Sep 24, 8:46 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 29 min |
| Sep 24, 9:07 PM CDT | Areal Flood Advisory | OAX | Pottawattamie | 6 hr |
| Sep 24, 9:57 PM CDT | Flash Flood Warning | OAX | Pottawattamie | 3 hr |
| Sep 24, 10:16 PM CDT | Special Weather Statement | OAX | Pottawattamie | 29 min |
| Sep 24, 10:21 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 24 min |
| Sep 24, 10:48 PM CDT | Special Weather Statement | OAX | Montgomery | 27 min |
| Sep 25, 8:09 AM CDT | River Flood Warning | OAX | Montgomery | 9 hr |
Nearby
Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.